A deadly combination and quantity of over-the-counter drugs -- medications commonly used for colds, allergy symptoms and insomnia -- killed a College Park student found dead in her sorority house dormitory last week, the state medical examiner said yesterday.
Jennifer Lynn Jones, 21, who expected to graduate this spring from the University of Maryland, took "an excessive amount" of the drugs diphenhydramine and doxylamine, according to Dr. John Smialek, the chief medical examiner, who was announcing the results of an autopsy.
He said authorities are still trying to determine whether the overdose might have been intentional.
Diphenhydramine is the generic name for the chief ingredient of antihistamines such as Benadryl, while the other drug is an ingredient in nighttime cold remedies and sleeping aids such as Unisom and Nyquil.
Miss Jones was found dead in her dorm bed shortly before 6 p.m. Wednesday, and a preliminary finding that the cause was infectious meningitis led to a scare on campus, prompting health officials to distribute antibiotics to anyone who had come into close contact with the young woman.
Miss Jones, who grew up in Rockville, was last seen alive about 10 p.m. last Tuesday. That evening, her Delta Delta Delta sorority had a Greek Week event at R. J. Bentley's Filling Station restaurant and bar in College Park, but Miss Jones did not attend, said Gail A. Hogan, one of the two sorority sisters who found the body.
"She told her roommates that she didn't feel well," said Miss Hogan, adding that Miss Jones then went to bed.
The dorm has about 20 bunk beds, but it was unknown how many sorority members slept in the room amid the traditional Greek Week fraternity and sorority festivities. Miss Hogan said it was possible that no one thought to question why Miss Jones remained in bed all day.
"There are about 60 girls that live in the house, so it's not like you think about each and every girl all of the time," Miss Hogan said.
After finding the body, the two sorority members ran downstairs, alerting two Prince George's County firefighters working as busboys in the kitchen. One of them, Louis Alar, a 23-year-old senior studying industrial safety and fire prevention, said that Miss Jones was found to have no pulse.
The police and rescue squads arrived in minutes, but there was nothing they could do to revive the student.
Dr. Smialek said yesterday that the cause of death was "a combined drug intoxication" resulting from ingestion of the two medications, and he noted that there was no evidence of alcohol in the body. He declined to divulge the quantities of the drugs involved.
Carla Goetz, assistant director of the Maryland Poison Center, said yesterday that the antihistamines diphenhydramine and doxylamine are found in a number of over-the-counter remedies for allergy symptoms and insomnia.
Diphenhydramine, for example, is found in Sominex, Benadryl, Nytol, Nervine and Compoz. Doxylamine is found in Unisom Nighttime Sleep Aid, as well as Contac and Nyquil products marketed for nighttime use.
The two drugs do not interact with toxic effects, Ms. Goetz said, but "very, very large doses can be potentially toxic." For an adult, that might mean 20 capsules of 25 milligrams each, she said.
The toxic effects may include depression of the central nervous system, lethargy, hallucinations, heart rhythm disturbances, very high or very low blood pressure, seizures or convulsions.
Ingestion of toxic or fatal amounts of these drugs does not necessarily suggest a person was trying to commit suicide, Ms. Goetz said. Many overdose victims have assumed incorrectly that if one capsule or tablet will help, lots of capsules or tablets will do an even better job.
"If somebody does try to hurt themselves or accidentally ingests products like these, they need to be treated," she said, adding that in such cases friends or family should call a physician or the Maryland Poison Control Center (328-7701) for advice.
"We can then -- based on the amount ingested, the patient's history and the length of time since it was ingested -- give our recommendation on whether they need to be treated in the emergency department," she said.
Treatment may include emptying the victim's stomach, administration of medications or drugs to neutralize the drugs and provide life support.
Exactly which drugs were involved and where Miss Jones obtained them remained unknown yesterday.
Dr. Margaret Bridwell, director of the College Park campus health center, said there was no record of Miss Jones seeking treatment there in recent weeks but that the young woman could have purchased over-the-counter remedies containing the drugs in the center's pharmacy.
"We have checked everything we can find. My people have combed the place. We can find no evidence that she was in recently," Dr. Bridwell said. "She could have come in and gotten over-the-counter medication and we wouldn't know about it."
Dr. Bridwell said the pharmacist often warns customers about the dangers of combining over-the-counter drugs, and that the posting of warning notices would be considered in light of the student's death.
"This is an area in our [student] population where they need to be educated, because they will combine things sometimes and maybe take more of something than maybe directions say," Dr. Bridwell said. She pointed out that the problem of overmedication is in no way limited to students. "No drugs are safe," she said. "They need to be taken as directed, and only as directed, and only as needed."
Dr. Smialek said the type of drug intoxication found in the case of Miss Jones is rare, found perhaps once or twice a year in Maryland.
"People would be strongly advised not to combine preparations of this type," he said. "They have a cumulative effect."